The Concepts Of Aphasia, Parkinson’s Disease, And Adverse Drug Reactions In The Elderly
Three concepts I learned about this semester are Aphasia, Parkinson’s disease, and Adverse Drug Reactions in the elderly. These are topics you hear about that the elderly must deal with, but to learn about it is a different story. Aphasia is a neurological disorder that affects language. Now there are different kinds of an aphasia such as fluent aphasia where the person may run there words together and therefore not allow for others to understand them, and then they have no idea that they are being misunderstood. Next there is global aphasia which is actually the worst kind of neurological impairment regarding aphasia. These people can hardly produce any recognizable sounds and words for people to put together and hardly speak any language what so ever. Another type of aphasia is Anomic. These people have a very difficult time retrieving the words in their mind and are unable to speaking. Anomic aphasia deals with a lot of people and a lot of frustration. Not being able to speak what is on your mind because you can’t find the correct words to describe your story can be one of the most frustrating situations to deal with. This issue is just one of many that the elderly must deal with.
Parkinson’s disease (PD) is another issue the elderly are cursed to deal with. PD is a neurological disorder that deals with the body not producing enough dopamine in the brian causing symptoms such as a tremor in the hand, slow body movement (bradykinesia), develop stiffness and rigidness in the upper and lower extremities and sometime in the neck as well. Unfortunately, there is no cure, and PD is 14th on the list for most cause of death here in the United States. PD is mostly common seen in elderly adults due to the loss of dopamine in the brain, this slow but steady loss eventually adds up and that’s when the symptoms begin to occur. PD can have an effect on our emotions as well causing great deal of depression and and strange sleep disorders.
The last concept I would like to discuss are adverse drug reactions. Adverse drug reactions (ADR’S) are quite ironic, but not in a good way. We deliver several medications we think are going to help the patient recover and get back to a normal health status, but in someway they end up doing more harm than good, even when the drug should have had a positive effect. If we know there could be a potential hazard why would be prescribing medications that could do harm? Before every medication is prescribed there is risk – benefit analysis that should be conducted to weigh out the chances of a potential adverse drug reaction. ADR’S occur mainly because of three things, Dose related issues, allergic reactions, and idiosyncratic reasoning’s. Dose related issues are typically predictable. This cause is due to the kidneys potentially not filtering and metabolizing efficiently, or because of the interaction of different medications coming in contact at dangerous potencies are creating a recipe for disaster. Moving on to allergic reactions. Allergies will develop when a drug acts an antigen or allergen. So once this person is exposed to this drug at a high dose, not knowing their allergic to it, can cause some serious issues. Idiosyncratic are unrelated to allergies or dose, “They occur in a small percentage of patients given a drug. Idiosyncrasy is an imprecise term that has been defined as a genetically determined abnormal response to a drug, but not all idiosyncratic reactions have a pharmacogenetics cause”. This is an unexplained reasoning basically.
Now the potential outcomes come in four different categories, mild, moderate, severe, and lethal.a mild reaction is taking an over the counter drug and having it cause just the minimal issues, like dizziness or constipation. No hospital treatment will be required. Moderate is when you will have to change your prescription due to the resulting effects like, hypertension, edema, and venous thrombosis. Severe is potentially life threatening having reactions like, angiodema, and abnormal heart rhythms. And lethal is resulting in death which could be caused by liver failure or hemorrhage.
Cite this Essay
To export a reference to this article please select a referencing style below